Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 36, NWS Melbourne, FL

May 14, 2011Okeechobee County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 14, 2011, 1:19 PM EDT for Okeechobee County, Osceola County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2011, 1:19 PM EDT (17:19 UTC)
Expired
May 14, 2011, 2:15 PM EDT
In force
56 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Okeechobee County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 85 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2011-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2011-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

806 
WUUS52 KMLB 141719
SVRMLB
FLC093-097-141815-
/O.NEW.KMLB.SV.W.0036.110514T1719Z-110514T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
119 PM EDT SAT MAY 14 2011

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OKEECHOBEE COUNTY IN FLORIDA
  SOUTH CENTRAL OSCEOLA COUNTY IN FLORIDA

* UNTIL 215 PM EDT.

* AT 114 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
  LINE OF SEVERE THUNDERSTORMS JUST WEST OF THE KISSIMME RIVER
  CAPABLE OF PRODUCING NICKLE SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THE STORMS WERE MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  BASINGER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2722 8097 2725 8100 2729 8100 2731 8104
      2736 8104 2740 8113 2746 8117 2749 8121
      2752 8121 2756 8120 2758 8116 2764 8114
      2772 8116 2780 8120 2783 8093 2721 8083
      2717 8088
TIME...MOT...LOC 1717Z 251DEG 20KT 2747 8138

$$
1 follow-up statement
584 
WWUS52 KMLB 141813
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
213 PM EDT SAT MAY 14 2011

FLC093-097-141823-
/O.EXP.KMLB.SV.W.0036.000000T0000Z-110514T1815Z/
OKEECHOBEE-OSCEOLA-
213 PM EDT SAT MAY 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OSCEOLA AND
WESTERN OKEECHOBEE COUNTIES WILL EXPIRE AT 215 PM EDT...

THE SEVERE STORM THAT PROMPTED THE WARNING HAD EXITED THE WARNING 
AREA...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 2722 8097 2725 8100 2729 8100 2731 8104
      2736 8104 2740 8113 2746 8117 2749 8121
      2752 8121 2756 8120 2758 8116 2764 8114
      2772 8116 2780 8120 2783 8093 2721 8083
      2717 8088
TIME...MOT...LOC 1813Z 251DEG 20KT 2757 8105

$$



CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:05 AM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 14, 10:05 AM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1005 AM EDT SAT MAY 14 2011

.DISCUSSION...

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND
EVENING...

WATER VAPOR SHOWS THAT THE UPPER LEVEL RIDGE THAT HAS BEEN
INFLUENCING THE WEATHER ACROSS THE PENINSULA OVER THE PAST WEEK HAS
MOVED EAST AND THE AREA IS NOW UNDER THE INFLUENCE OF A TROF DIGGING
ACROSS THE MID WEST AND GULF. SEVERAL SHORTWAVES ARE ROTATING AROUND
THE BASE OF THIS TROF...WITH A SFC FRONTAL BOUNDARY ASSOCIATED WITH
ONE OF THESE SHORTWAVES CURRENTLY MOVING INTO THE WESTERN
PANHANDLE. A SQUALL LINE HAS DEVELOPED OUT AHEAD OF THE MAIN FRONT
CURRENTLY PUSHING INTO THE TALLAHASSEE AREA.

THANKS TO THE TROF...TEMPERATURES HAVE COOLED SEVERAL DEGREES ALOFT
FROM -9C LAST EVENING TO -11C ON THE MORNING SOUNDING AT KXMR.
UPSTREAM SOUNDINGS AT TALLAHASSEE AND TAMPA SHOW 500MB TEMPS ALREADY
DOWN TO -12C...SO WE WILL LIKELY SEE A LITTLE MORE COOLING ALOFT IN
OUR AREA AS WELL.

THE QUESTION OF THE DAY IS STILL THE FATE OF THE EAST COAST
SEABREEZE...WHICH WILL HELP DETERMINE THE OVERALL COVERAGE AND
SEVERITY OF AFTERNOON/EVENING STORMS. THE GFS KEEPS THE SW FLOW AT
10-15KTS AND PREVENTS THE DEVELOPMENT OF THE SEA BREEZE AT
ALL...WHILE THE LOCAL NAM-WRF AND NAM12 BOTH SHOW THE SEA BREEZE
DEVELOPING AND PUSHING INLAND A LITTLE SOUTH OF THE CAPE. AS THE
CURRENT 915MHZ PROFILER WINDS ARE A LITTLE LIGHTER THAN THE
GFS...WILL LEAN TOWARDS SEA BREEZE DEVELOPMENT AND WILL RAISE POPS
TO 50 PERCENT ACROSS THE AREA.

THE WEST COAST SEA BREEZE HAS ALREADY DEVELOPED AND WILL PUSH ACROSS
THE PENINSULA BY AFTERNOON PROVIDING THE INITIAL DEVELOPMENT FOR
STORMS. IF THE GULF/PANHANDLE SQUALL LINE HOLDS TOGETHER IT WILL
ALSO MOVE ACROSS THE PENINSULA IN THE EARLY EVENING HOURS. A FEW
STRONG/SEVERE STORMS LIKELY AGAIN THIS AFTERNOON AND EVENING AND THE
MAIN THREATS WILL BE FREQUENT TO EXCESSIVE CLOUD TO GROUND
LIGHTNING...COIN SIZE HAIL AND GUSTY WINDS TO AROUND 50 MPH.

&&

.AVIATION...
ANY LINGERING 5-6SM HAZE WILL BURN OFF BY 15Z WITH MID-HIGHS CLOUDS
ACROSS THE AREA. SW WINDS WILL INCREASE AS THE SUN RISES WITH SPEEDS
10-12 KTS AND OCNL HIGHER GUSTS OUTSIDE OF CONVECTION. ISOLD TSTMS
DEVELOPING ON WEST COAST SEA BREEZE MOVING INTO EAST CENTRAL FLORIDA
AFTER 16Z...WITH COVERAGE INCREASING THROUGH THE AFTERNOON AND
EVENING. A FEW STORMS COULD BE STRONG/SEVERE WITH FREQUENT
LIGHTNING...HAIL AND GUSTY WINDS. AIRPORT WEATHER WARNINGS FOR
MCO/DAB FOR THUNDERSTORM WIND GUSTS/SMALL HAIL MAY BE NECESSARY.
SHRA/TSTMS ACTIVITY EXPECTED TO DIMINISH AND PUSH OUT INTO THE ATLC
AFTER 02Z.

&&

.MARINE...
SEAS CONTINUE TO RUN 3-4FT AT BUOY 41009 WELL BELOW ANY MODEL
GUIDANCE...AND ONLY AROUND 5FT AT BUOY 41010...WHICH SUGGESTS THAT
SEAS CLOSER IN WILL REMAIN 3-5FT THROUGH THE DAY. A NORTHEAST SWELL
CONTINUES WITH 11-12 SECOND SWELL PERIODS. S/SW WINDS WILL MAINTAIN
PRESENT 10-15 KT SPEEDS WITH WAVE WATCH FORECASTING 15/15-20 KT
SPEEDS THIS EVENING OFFSHORE AS THE PRESSURE GRADIENT TIGHTENS.
COULD SEE THE DEVELOPMENT OF THE WEST COAST SEA BREEZE NEARSHORE
SOUTH OF THE CAPE WITH WINDS BACKING TO S-SE THIS AFTERNOON.

THE RIP CURRENT RISK WILL REMAIN MODERATE AT AREA BEACHES WITH THE
APPROACH OF THE FULL MOON.

THERE WILL BE AN INCREASED CHANCE FOR OFFSHORE MOVING...AND QUITE
STRONG...STORMS THIS AFTERNOON/EVENING. THOSE WITH BOATING PLANS ON
THE ATLANTIC AND ON INLAND LAKES SHOULD BE PREPARED TO GET TO SAFE
PORT QUICKLY BEFORE STORMS APPROACH FROM THE WEST AND SOUTHWEST.
WINDS & SEAS LOCALLY HIGHER SURROUNDING LATE AFTERNOON/EVENING
CONVECTION.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

MOSES
Hazardous weather outlook, May 14, 11:42 AM EDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1142 AM EDT SAT MAY 14 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-150345-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1142 AM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...

EXCESSIVE LIGHTNING AND LARGE HAIL POSSIBLE THIS AFTERNOON

AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST AND UNUSUALLY
COLD AND DRY AIR HIGH IN THE ATMOSPHERE ABOVE WARM...MOIST AIR AT
THE SURFACE MEANS CONDITIONS ARE MORE FAVORABLE FOR LIGHTNING STORMS
...LARGE HAIL...POSSIBLY UP TO GOLFBALL SIZE IN
ISOLATED AREAS AND WIND GUSTS TO 50 MPH.

STRONG WESTERLY WINDS WILL KEEP THE EAST COAST SEA BREEZE PINNED
CLOSED TO THE COAST DURING THE AFTERNOON WHILE THE WEST COAST SEA
BREEZE MOVES EASTWARD FROM THE GULF OF MEXICO ACROSS CENTRAL
FLORIDA. A FEW STORMS MAY DEVELOP BY EARLY AFTERNOON ALONG THE
TREASURE COAST WHERE THE LAKE OKEECHOBEE BREEZE INTERSECTS THE SEA
BREEZE NEAR THE COAST. OTHERWISE STORMS SHOULD MOVE IN FROM THE
WEST AND EFFECT LAKE...WESTERN ORANGE...OSCEOLA...WESTERN VOLUSIA
AND SEMINOLE COUNTIES BY MID AFTERNOON. AS THESE STORMS MOVE
FURTHER EAST THEY WILL INTERACT WITH THE EAST COAST SEA BREEZE
INCREASING THE CHANCES OF SEVERE WEATHER OVER THE COASTAL COUNTIES
BY LATE AFTERNOON.

PEOPLE AT THE BEACHES AND BOATING IN THE NEARSHORE WATERS SHOULD
REMAIN ALERT TO THE FAST APPROACH OF LIGHTNING STORMS FROM THE
WEST LATER THIS AFTERNOON.

ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING FREQUENT TO
EXCESSIVE CLOUD TO GROUND LIGHTNING STRIKES...ALONG WITH COIN
SIZE HAIL AND STRONG WIND GUSTS. LOCALLY HEAVY DOWNPOURS WILL
LIKELY OCCUR...WITH SOME LOW LYING OR POORLY DRAINED AREAS
EXPERIENCING BRIEF MINOR FLOODING. STORM MOTION WILL BE TOWARD
THE EAST OR NORTHEAST AT 15 TO 20 MPH. HEAD INDOORS AT THE FIRST
SIGN OF AN APPROACHING STORM.

.RIP CURRENT IMPACT...
A BUILDING LONG PERIOD OCEAN SWELL WILL INCREASE THE RIP CURRENT
RISK TO MODERATE AT AREA BEACHES TODAY. CHECK CONDITIONS WITH
LOCAL BEACH PATROLS AND ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
LIGHTNING STORMS OVER THE MARINE AREAS LATE THIS AFTERNOON AND
EVENING MAY PRODUCE WIND GUSTS IN EXCESS OF 34 KNOTS AND FREQUENT
CLOUD TO WATER LIGHTNING.

INLAND LAKES ARE NOT IMMUNE FROM THE EFFECTS OF STRONG STORMS AND
HAZARDOUS BOATING CONDITIONS CAN QUICKLY DEVELOP OVER LAKES WITH
GUSTY WINDS...HAIL AND FREQUENT LIGHTNING. BE PREPARED TO SEEK SAFE
HARBOR WELL BEFORE A STORM APPROACHES YOUR AREA.

.WATERSPOUT IMPACT...
MARINE INTERESTS SHOULD ALSO BE ALERT FOR THE POTENTIAL OF
WATERSPOUTS LATE TODAY AND EARLY EVENING.

.FIRE WEATHER IMPACT...
SCATTERED AFTERNOON AND EVENING LIGHTNING STORMS MAY BE CAPABLE OF
IGNITING NEW WILDFIRES ACROSS EAST CENTRAL FLORIDA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE MODERATE RIP CURRENT DANGER WILL CONTINUE INTO SUNDAY DUE TO
LONG PERIOD OCEAN SWELLS. WIDELY SCATTERED STORMS ARE FORECAST
THROUGH TUESDAY OF NEXT WEEK AS AN UPPER TROUGH DEEPENS INTO THE
SOUTHEASTERN STATES...WITH STORMS MOVING TOWARD THE EAST COAST. A
FEW STORMS MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

HAGEMEYER

In the hours before

Special weather statement, May 14, 12:57 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1257 PM EDT SAT MAY 14 2011

FLZ053-058-141800-
OKEECHOBEE-OSCEOLA-
1257 PM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EXCESSIVE
LIGHTNING OVER OKEECHOBEE COUNTY...SOUTHEASTERN OSCEOLA COUNTY...

* UNTIL 200 PM EDT.

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING AND SMALL
HAIL WEST OF THE KISSIMMEE RIVER MOVING NORTHEAST AT 15 MPH.

THESE STORMS WILL MOVE INTO WESTERN OKEECHOBEE AND OSCEOLA COUNTIES
AND ARE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...DEFINED
AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. THESE STORMS MAY
INTENSIFY AND PRODUCE LARGE HAIL LATER THIS AFTERNOON AND WARNINGS
MAY BE ISSUED. IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR
HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...ON BEACHES OR
GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. STAY
AWAY FROM TREES.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

LAT...LON 2725 8100 2729 8100 2733 8105 2736 8104
      2739 8112 2746 8117 2749 8121 2754 8121
      2761 8115 2767 8114 2784 8124 2794 8097
      2773 8087 2764 8087 2764 8083 2734 8068
      2716 8069 2716 8072 2720 8080 2715 8087
TIME...MOT...LOC 1654Z 237DEG 15KT 2731 8133

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:11 PM EDTSpecial Marine WarningMLB94 min
May 14, 12:57 PM EDTSpecial Weather StatementMLBOkeechobee63 min
May 14, 2:03 PM EDTSpecial Weather StatementMLBBrevard, Indian River, Okeechobee, Osceola, Saint Lucie42 min
May 14, 2:09 PM EDTSpecial Marine WarningMLB111 min
May 14, 2:10 PM EDTSevere Thunderstorm WarningMLBBrevard, Osceola44 min
May 14, 2:17 PM EDTSevere Thunderstorm WarningMLBIndian River, Okeechobee, Saint Lucie40 min
May 14, 2:40 PM EDTSpecial Weather StatementMLBOrange, Seminole50 min
May 14, 2:52 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Seminole, Volusia53 min
May 14, 3:04 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola45 min
May 14, 3:17 PM EDTSpecial Marine WarningMLB118 min
May 14, 3:21 PM EDTSpecial Weather StatementMLBLake69 min
May 14, 3:26 PM EDTSpecial Weather StatementMLBMartin64 min
May 14, 3:43 PM EDTSevere Thunderstorm WarningMLBMartin57 min
May 14, 3:45 PM EDTSevere Thunderstorm WarningMLBLake, Volusia60 min
May 14, 3:53 PM EDTSpecial Marine WarningMLB112 min
May 14, 3:58 PM EDTSpecial Marine WarningMLB92 min
May 14, 4:00 PM EDTSpecial Weather StatementMLBOrange, Seminole45 min
May 14, 4:23 PM EDTTornado WarningMLBMartin14 min
May 14, 4:44 PM EDTSpecial Weather StatementMLBOsceola46 min
May 14, 5:18 PM EDTSpecial Weather StatementMLBIndian River, Okeechobee, Saint Lucie72 min
May 14, 5:29 PM EDTSpecial Weather StatementMLBMartin46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.